Texas, 2004

Flash Flooding in Texas, April 24, 2004

April 24, 2004 · NWS FWD · 7 events in 6 counties and zones

7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 24, 6:00 AM CST, 7 minutes earlier.

Area forecast discussion, Apr 24, 6:00 AM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
700 AM CDT SAT APR 24 2004

.AVIATION...
700 AM CDT

TSRA SHOULD END AT METRO TAF SITES BY 14Z AS BACK EDGE OF MCS
CONTINUES SLIDING SLOWLY EAST...THOUGH SOME -RA MAY LINGER. NORTH
WINDS WILL FILTER IN AS THE MCS EXITS. BRIEF IMPROVEMENT IN CIGS
EARLY AFTERNOON. NO MORE THAN PROB30 NEEDED FOR TSRA THIS AFTERNOON.
TSRA WILL LINGER LONGER IN ACT...THOUGH CIGS/VSB SHOULD REMAIN ABOVE
MVFR MUCH OF THE DAY. 25

&&

.UPDATE...
615 AM CDT

LOOKS LIKE S TX SYSTEM HAS WEAKENED SOMEWHAT AND NOT AFFECT INFLOW
INTO CURRENT LINEAR COMPLEX NOW ALONG A GATESVILLE...WACO/
HILLSBORO...CORSICANA...ATHENS LINE. SOME OBS SITES AND REPORTS
HAVE INDICATED 2-3 INCH AMOUNTS IN SPOTS WITH FEEDER/NLY MOVING
BANDS OF SHOWERS IN WARM SECTOR FEEDING RIGHT INTO SLOW MOVING LINE.
AS RESULT OF AVAILABLE MOISTURE AND TRENDS...HAVE ISSUED A FLASH
FLOOD WATCH UNTIL MIDDAY FOR ALONG/SE OF THIS LINE OF HEAVY SHOWERS
AND THUNDERSTORMS. FFW ALREADY IN EFFECT FOR COUNTIES ALONG THE
IMMEDIATE BAND ARE IN EFFECT UNTIL 830 AM AND MORE COULD LIKELY BE
ISSUED FURTHER TO THE SOUTHEAST. OTHERWISE...NO CHANGES WERE MADE TO
PREV FCST. 05/

&&

.PREV DISCUSSION...
345 AM CDT

.SHORT TERM...
VERY ACTIVE WEATHER SCENARIO THIS MORNING AS LINEAR...SLOW MOVING
MCS CONTS CREEPING S/SEWD WITH LEADING EDGE OF HEAVIER RAIN ALONG A
GOLDTHWAITE...MERIDIAN/LAKE WHITNEY...WAXAHACHIE/CORSICANA...EMORY
LINE. STILL GOOD THETA-E RIDGE ANCHORED OVER ERN ZONES/E TX/W LA IN
VCNTY OF 30-40 KT SLY LLJ. WEAK FRONT/BOUNDARY MOVING THROUGH FAR
W/NW ZONES ATTM. DEW PTS STILL MID/UPPER 60S AHEAD OF CURRENT N TX
LINEAR MCS...WITH MCV/LEWP IN VCNTY OF S/W MOVING OUT OF OLD MEXICO
AND INTO S TX. THIS COMPLEX IS HEADING RAPIDLY EWD TWDS TX COASTAL
BEND/UPPER TX COAST AREAS. SO ALOT TO THINK ABOUT WITH POTENTIAL
EVOLUTION OF QPF/POPS TODAY...NOT TO MENTION TEMPS. FEELING RIGHT
NOW FOR TODAY IS THAT LINEAR MCS OVER AREA WILL WEAKEN TOWARD
DAYBREAK/AFTER...AS INFLOW IS INTERRUPTED BY S TX MCV/LEWP AND LLJ
SHIFTS EWD/WEAKENS. FEEL THERELL STILL BE WIDESPREAD SHOWERS
/EMBEDDED STORMS ALONG/E OF I-35 CORRIDOR THIS MORNING...THEN OVER
FAR ERN/SRN ZONES LATER THIS AFTN...AS CULPRIT UPPER LOW OVER NRN
NM/SRN CO CONTS LIFTING/WEAKENING NEWD OVER KS/SRN NE THROUGH
TONIGHT. WILL FOREGO FFA FOR SE 1/2 OF CWA DUE TO AFOREMENTIONED
POTENTIAL INFLOW INTERCEPT FROM S TX SYSTEM AND THE LACK OF RAINFALL
IN RECENT WEEKS DOWN THAT WAY WHICH SHOULD BE ABLE TO ABSORB MOST
RAINFALL. HOWEVER KEEPING HEAVY RAIN MENTION IN FCST THOSE AREAS AND
WILL CONT TO MONITOR CLOSELY.

WEAK FRONT SHOULD STILL BE IN VCNTY OF E/SERN ZONES TNGT INTO SUN
MORNING AND WILL CONT HIGHEST POPS DOWN THERE...WHILE TRENDING DOWN
POPS RAPIDLY CENTRAL/WEST AREAS AS DRIER AIR FILTERS IN AND LIFT
WEAKENS. FRONT SHOULD BE OUT OF CWA BY SUN AFTN/EVE AND STALLING
OVER S-C/SE TX WITH SEMI-ZONAL MID LVL FLOW SETTING UP OVER AREA.
DESPITE A FEW SHOWERS/STORMS OVER THE FAR S/SE CWA...IT SHOULD
BE RELATIVELY QUIET AS OPPOSED TO TODAY. WILL STAY CLOSE TO
CONSENSUS MOS NUMBERS ALONG/SE OF FRONT TODAY/TONIGHT...BUT SLIGHTLY
COOLER TO THE NW IN RELATIVELY DRIER AIRMASS...DESPITE LINGERING
CLOUDS. SLIGHTLY WARMER SUN...MAINLY WEST WHERE FLOW BECOMES WEAK
E/SELY.

.LONG TERM...
SEMI-ZONAL FLOW...QUITE PATTERN SHOULD BEGIN THE WORK WEEK AND
THROUGH WED...AS DRIER HIGH PRESSURE DOMINATES LOW LVLS WITH LESS
HUMIDITY...MILD DAYS...COOL/COMFORTABLE NIGHTS. RETURN FLOW LOOKS TO
CRANK UP AGAIN ALONG WITH THE TEMPS/HUMIDITY BY THURS AND BEYOND AS
ANOTHER STORM GATHERS STRENGTH OVER THE ROCKIES. WILL HOLD TO SLIGHT
CHANCE WORDING THURS/BEYOND AS GFS IS MUCH MORE AGGRESSIVE THAN THE
ECMWF...SO MUCH UNCERTAINTY EXISTS.

&&

.PRELIMINARY TEMPERATURES/PROBABILITIES...
DALLAS-FT. WORTH, TX   73  58  75  54 / 100  30   0   0
WACO, TX               73  60  76  55 / 100  40  10   0
PARIS, TX              73  58  73  54 / 100  30   0   0
DENTON, TX             72  56  74  53 /  70  20   0   0
MCKINNEY, TX           72  56  74  53 /  90  20   0   0
DALLAS, TX             73  58  75  54 / 100  30   0   0
TERRELL, TX            74  59  75  55 / 100  50  10   0
CORSICANA, TX          75  61  75  56 / 100  60  20   0
TEMPLE, TX             74  62  76  56 / 100  50  40   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR ZONES
TXZ135...TXZ144>148...TXZ158>162...TXZ174>175...OR GENERALLY ALONG
AND SOUTHEAST OF A KILLEEN...GATESVILLE...MERIDIAN...HILLSBORO
...ATHENS LINE.

&&
Hazardous weather outlook, Apr 24, 3:35 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
435 AM CDT SAT APR 24 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240934-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
435 AM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY EAST OF A
GAINESVILLE...GLEN ROSE...COMANCHE LINE. THE THREAT OF THUNDERSTORMS
WILL BE CONFINED TO AREAS EAST OF A BONHAM...CORSICANA LINE TONIGHT.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. A FEW STORMS WILL
PRODUCE HEAVY RAINFALL TODAY...MAINLY EAST OF INTERSTATE 35 AND SOUTH
OF INTERSTATE 30.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS SOUTHEAST OF A PALESTINE...TEMPLE
LINE SUNDAY. SEVERE WEATHER IS NOT EXPECTED.

ANOTHER UPPER LEVEL DISTURBANCE AND COOL FRONT WILL RESULT IN A
SLIGHT CHANCE OF THUNDERSTORMS NEXT FRIDAY AFTERNOON AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The Dallas/Ft Worth radar (KFWS), 123 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Hamilton

When
April 24, 6:07 AM CST to 7:07 AM CST
Where
Hamilton County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Low water crossings around the county covered with 1 1/2 feet of water.

Flash Flood, Bosque

When
April 24, 6:09 AM CST to 7:09 AM CST
Where
Bosque County, 1 mi W of Morgan
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

A bridge was under water 1/2 mile west of town on County Road 1120.

Flash Flood, Hill

When
April 24, 6:10 AM CST to 7:10 AM CST
Where
Hill County, 5 mi WSW of Itasca
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

FM 934 near Osceola was flooded and the northbound side of Interstate 35 at mile marker 359 flooded.

Flash Flood, McLennan

When
April 24, 6:17 AM CST to 7:17 AM CST
Where
McLennan County, Waco
Reported by
LAW ENFORCEMENT
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Several roads in Waco and around the county were covered with over one foot of water.

Flash Flood, Navarro

When
April 24, 6:54 AM CST to 7:54 AM CST
Where
Navarro County, Rice
Reported by
LAW ENFORCEMENT
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Farm roads were flooded near Rice.

Flash Flood, Coryell

When
April 24, 9:27 AM CST to 10:27 AM CST
Where
Coryell County, Copperas Cove
Reported by
LAW ENFORCEMENT
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Several low water crossings in town were flooded.

Flash Flood, Coryell

When
April 24, 9:30 AM CST to 11:30 AM CST
Where
Coryell County, 10 mi SE of Gatesville
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

FM 1829 near Mound was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392512, 5392595, 5392596, 5392597, 5392600, 5392598, 5392599.